Texas, 2025

Damaging Winds in Texas, August 28, 2025

August 28, 2025 · NWS SHV · 2 events in 1 county or zone

Isolated strong to severe thunderstorms developed during the afternoon on August 28th along a slow-moving frontal boundary extending from southwest Oklahoma toward the Red River, with additional gradual southward progression aided by convection. Warm and moist air south of this front spread northeastward across Texas and toward the front, with renewed thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated strong to severe thunderstorms developed during the afternoon on August 28th along a slow-moving frontal boundary extending from southwest Oklahoma toward the Red River, with additional gradual southward progression aided by convection. Warm and moist air south of this front spread northeastward across Texas and toward the front, with renewed thunderstorm development. While mid-level lapse rates were not particularly steep, dew points in the lower 70s and temperatures in the lower 90s contributed to at least 1500 J/kg MLCAPE. Mid-level west to northwest flow of 30-35 knots atop the frontal zone resulted in effective deep-layer shear near 35 knots. As a result, a few locally severe wind gusts occurred with thunderstorms near Gilmer in Upshur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 28, 1:50 PM CST, 2 hours 52 minutes earlier. Its key messages:

  • Issued at 118 PM CDT Thu Aug 28 2025
  • Active weather will return to the region today. This will support an increasing risk for severe weather and flash flooding.
  • Severe weather may pose a risk for damaging winds and an isolated tornado or two on Thursday, mainly north of I-20. A Flood Watch is in effect for a large portion of the region from Midnight tonight through Friday morning.
  • An active upper level pattern will keep rain chances and cooler conditions across the region over the Labor weekend. Drier weather will arrive by the middle of next week.
Area forecast discussion, Aug 28, 1:50 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
250 PM CDT Thu Aug 28 2025

...New DISCUSSION...

.KEY MESSAGES...
Issued at 118 PM CDT Thu Aug 28 2025

 - Active weather will return to the region today. This will
   support an increasing risk for severe weather and flash
   flooding.

 - Severe weather may pose a risk for damaging winds and an
   isolated tornado or two on Thursday, mainly north of I-20. A
   Flood Watch is in effect for a large portion of the region from
   Midnight tonight through Friday morning.

 - An active upper level pattern will keep rain chances and cooler
   conditions across the region over the Labor weekend. Drier
   weather will arrive by the middle of next week.

&&

.DISCUSSION...
Issued at 118 PM CDT Thu Aug 28 2025

Upper ridging continues to expand across a large portion of Texas
and northward into the southern Rockies. This has yielded a deep
longwave trough over the eastern CONUS, which has put our
forecast area in northwesterly flow aloft. Because of the
expansion of the ridge, the cool front from a couple days ago has
returned northward as a warm front through the region, stalling
along a line from near Idabel Oklahoma, southeastward to near the
Louisiana/Arkansas state line. A couple of disturbances have
moved across the flow this morning, resulting in ongoing showers
and thunderstorms extending from eastern Oklahoma through a large
portion of Arkansas, and into Northern Mississippi. There has been
several flash flood warnings north of our forecast zones this
morning, as convection continues to train over those areas.
Rainfall has been much lighter over our area, but there has been
an uptick in intensity over the past hour near the stalled frontal
boundary in SE Oklahoma. This convection should stay along and
north of the boundary as it moves southeastward over the next
couple of hours. There is some concern that we could see some
marginally severe hail and strong wind gusts with the uptick in
storm intensity. South to front, conditions should be much drier
today, although some isolated convection has develop across our
central and northeast Louisiana parishes with diurnal heating.
Temperatures today will be much different on either side of the
front. Clouds and rainfall will keep highs in the upper 70s to
lower 80s north of the front. South of the front, expect afternoon
temperatures to climb into the low to mid 90s.

As we move into the late afternoon and early evening hours today,
a short-wave trough will swing across the Great Lakes. This will
amplify the eastern CONUS trough farther southward into the
region, pushing the stalled frontal boundary to near the I-20
corridor of East TX/North Louisiana. Ongoing convection will
likely push southward as well across our East Texas and North &
Central Louisiana zones during this timeframe, resulting in some
strong wind gusts in those portions of the region. We may see a
brief break in convection before another disturbance moves across
the flow near the front around Midnight. This convection will be
slow to move, as it trains along the front overnight. During this
period is when we expect the highest flash flood potential, so a
Flood Watch has been issued from Midnight tonight through 1 PM
Friday afternoon. An additional 2 to 3 inches of rain is expected
on top of what we will see today, with some locally higher amounts
possible.

Rain chances will remain across the region on Friday as the front
will remain stalled over the region. By Saturday, the center of
the aforementioned upper ridge will start to shift southward into
northern Mexico. This will allow the frontal boundary to push
southward out of the area. However, an active northwest flow
pattern will keep rain chances over the region through the weekend
into early next week. A stronger cool front will move through the
flow by the middle of next week, bringing drier conditions to the
region. /20/

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CDT Thu Aug 28 2025

Rapidly forming MVFR CU field across NE TX and N LA in the wake of
a returning warm front will continue lifting to low VFR heights
and scattering out as the day goes on. We will await convection
currently across Southeast Oklahoma and Central Arkansas to begin
rapidly accelerating southward later this afternoon and especially
into the evening and overnight hours, impacting most if not all
our airspace and terminals as it does. Look for strong
thunderstorm wind gusts as these storms progress through these
terminals through the evening and overnight hours. Front will
eventually backdoor into our airspace from the northeast, allowing
for a wind shift across most terminals through this TAF period
with MVFR and IFR ceilings likely in the wake of the backdooring
cold front. Post frontal convection will also be likely overnight
through the end of the TAF period as well and have made note of
this towards the tail end of our 24hr TAF package as well.

13

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 650 AM CDT Thu Aug 28 2025

Spotter activation may be needed this afternoon through tonight
for the potential for isolated severe thunderstorms and flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  73  83  73 /  40  80  80  60
MLU  90  69  80  70 /  50  80  90  60
DEQ  77  65  76  66 /  90  90  70  30
TXK  89  68  80  69 /  70  90  80  40
ELD  85  64  79  65 /  70  90  80  40
TYR  94  74  87  71 /  20  50  60  50
GGG  95  72  84  70 /  30  60  70  60
LFK  95  75  92  73 /  20  20  60  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from 1 AM CDT Friday through Friday afternoon for
     ARZ050-051-059>061-070>073.

LA...Flood Watch from 1 AM CDT Friday through Friday afternoon for
     LAZ001>006-010>014-021.

OK...Flood Watch from 1 AM CDT Friday through Friday afternoon for
     OKZ077.

TX...Flood Watch from 1 AM CDT Friday through Friday afternoon for
     TXZ096-097-108>112-125-126-138.

&&

DISCUSSION...20
AVIATION...13

In the hours before

Special weather statement, Aug 28, 2:44 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
344 PM CDT Thu Aug 28 2025

TXZ096-097-108>112-282145-
Cass TX-Camp TX-Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
344 PM CDT Thu Aug 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS...FRANKLIN...
SOUTHWESTERN BOWIE...NORTHERN MORRIS...TITUS...NORTHWESTERN CAMP AND
SOUTHERN RED RIVER COUNTIES THROUGH 445 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boxelder, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Pleasant, Pittsburg, Clarksville, Leesburg, Hagansport,
Boxelder, Mount Vernon, Naples, Bogata, Omaha, Us 259 And I 30
Intersection, Cookville, Wilkerson, Purley, Dalby Springs, Winfield,
Talco, Avery, Annona, and Miller's Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 9531 3365 9506 3338 9430 3319 9460
      3295 9504 3309 9531
TIME...MOT...LOC 2044Z 310DEG 25KT 3346 9492

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 28, 3:42 PM CST, 1 hour before
Special Weather Statement
National Weather Service Shreveport LA
442 PM CDT Thu Aug 28 2025

TXZ108>110-124-125-282215-
Upshur TX-Camp TX-Wood TX-Franklin TX-Titus TX-
442 PM CDT Thu Aug 28 2025

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...NORTHEASTERN WOOD...
NORTH CENTRAL UPSHUR...CENTRAL TITUS AND CAMP COUNTIES THROUGH 515 PM
CDT...

At 442 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Purley, or 10 miles northwest of Leesburg, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Leesburg, Mount Vernon,
Cookville, Scroggins, Newsome, Purley, Winfield, Miller's Cove, Rocky
Mound, Hopewell, Monticello, Roeder, Harvard, and Cypress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3327 9531 3323 9481 3316 9481 3287 9493
      3292 9531
TIME...MOT...LOC 2142Z 284DEG 25KT 3309 9520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

20
Local storm report, Aug 28, 4:17 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
517 PM CDT Thu Aug 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     Haynesville             32.96N 93.14W
08/28/2025                   Claiborne          LA   Law Enforcement

            Trees down in the city of Haynesville.

&&

09
Special weather statement, Aug 28, 4:17 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
517 PM CDT Thu Aug 28 2025

TXZ108>110-124-125-282245-
Upshur TX-Camp TX-Wood TX-Franklin TX-Titus TX-
517 PM CDT Thu Aug 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FRANKLIN...EASTERN
WOOD...NORTHERN UPSHUR...SOUTHWESTERN TITUS AND CAMP COUNTIES THROUGH
545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Leesburg to 7 miles
south of Winnsboro. Movement was south at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gilmer, Pittsburg, Winnsboro, Leesburg, Hawkins, Rosewood, Scroggins,
Newsome, Midway, Rocky Mound, Perryville, Monticello, Lafayette,
Bettie, and Grice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3302 9531 3314 9504 3280 9477
      3256 9524 3258 9525 3257 9528 3296 9540
TIME...MOT...LOC 2217Z 340DEG 32KT 3296 9504 3286 9525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

20
Local storm report, Aug 28, 4:18 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
518 PM CDT Thu Aug 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Dmg     1 NW Lisbon             32.80N 92.87W
08/28/2025                   Claiborne          LA   Law Enforcement

            Trees down at the intersection of LA Hwy 2 &
            518.

&&

09
Local storm report, Aug 28, 4:21 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
521 PM CDT Thu Aug 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Tstm Wnd Dmg     4 WNW Lisbon            32.80N 92.93W
08/28/2025                   Claiborne          LA   Law Enforcement

            Trees down at the intersection of LA Hwy 2
            and Greer Road.

&&

09

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
August 28, 4:42 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.729, -94.950

Trees downed along Highway 154 West.

Thunderstorm Wind, Upshur

When
August 28, 5:05 PM CST
Where
Upshur County, 1.35 mi ESE of Gilmer
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.720, -94.910

Trees downed across Highway 154 East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290597, 1290601.